Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 91, NWS Springfield, MO

May 23, 2004Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 23, 2004, 5:58 PM CDT for Lawrence County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 5:58 PM CDT (22:58 UTC)
Expired
May 23, 2004, 6:45 PM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Lawrence County, MO

The radar

The Springfield radar (KSGF), 46 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 4:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.0 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1106 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
359 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 232257
SVRSGF
MOC167-232345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
558 PM CDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 645 PM CDT.

* AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF WALNUT GROVE...OR ABOUT 16 MILES SOUTHWEST OF
  BOLIVAR...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR MORRISVILLE BY 610 PM CDT.
  NEAR PLEASANT HOPE BY 620 PM CDT.

THE TOWNS OF ALDRICH...EUDORA AND BRIGHTON ARE ALSO IN THE PATH OF
THIS SEVERE THUNDERSTORM.

LAT...LON 3761 9362 3743 9362 3743 9321 3758 9321

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:57 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, May 23, 3:57 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 PM CDT SUN MAY 23 2004

...MESOSCALE CONVECTIVE DISCUSSION...

.DISCUSSION...

SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG THE TROUGH/WEAK DRYLINE
OVER CENTRAL MISSOURI. MODIFYING OUR 18Z SOUNDING FOR CURRENT
SURFACE/DEWPOINT SHOWS THE MLCINH HAS DECREASED NEARLY 100 J/KG
SINCE 18Z...AND THAT DOESNT TAKE INTO ACCOUNT ANY MID LEVEL COOLING
WHICH MAY HAVE OCCURRED.

DRY AIR ALOFT MAY BE CAUSING THE STORMS TO STRUGGLE SOME
CURRENTLY...AND MAY ULTIMATELY PREVENT CONVECTION FROM REALLY
GETTING ORGANIZED FURTHER SOUTHWARD. HOWEVER...QUICK LOOK OUTSIDE
THE OFFICE DOES SHOW TOWERING CUMULUS DEVELOPING AND VISIBLE
SATELLITE IMAGERY DOES SHOW CUMULUS BUBBLING UP A BIT ALONG THE
DRYLINE INTO BARTON COUNTY. SUSTAINED LOW LEVEL CONVERGENCE MAY BE
ENOUGH TO OVERCOME THE DRY AIR ALOFT.

SURFACE MOISTURE FLUX CONVERGENCE DOES APPEAR TO BE INCREASING OVER
SOUTHWEST MISSOURI AND COMBINED WITH THE WEAKENING CAP IT IS
ALLOWING UPDRAFTS TO TRY AND DEVELOP. STRONG INSTABILITY (MLCAPES
>3000 J/KG) AND STRONG DEEP LAYER SHEAR (45-55KT) WILL SUPPORT
SEVERE THUNDERSTORMS AND MID LEVEL STORM ROTATION IN ANY UPDRAFTS
THAT CAN SUSTAIN THEMSELVES.

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

IZZI
Hazardous weather outlook, May 23, 3:13 PM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 PM CDT SUN MAY 23 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
313 PM CDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  FLOODING.

  AND ISOLATED THUNDERSTORMS...SOME MAY PRODUCE:
    SMALL HAIL
    HEAVY RAIN AND
    CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  ISOLATED FLOODING WILL CONTINUE OVER LOCATIONS THAT RECEIVED HEAVY
  RAINFALL SUNDAY EVENING.

  ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT...ESPECIALLY OVER
  SOUTHWEST MISSOURI SOUTHWEST OF A PITTSBURG KANSAS TO BRANSON
  MISSOURI LINE.

  DISCUSSION:

  SOME ISOLATED THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT
  HOURS...HOWEVER THE THREAT OF SEVERE WEATHER HAS GREATLY
  DIMINISHED.

  SOME LOCALIZED FLOODING WILL CONTINUE OVERNIGHT IN LOCATIONS THAT
  RECEIVED HEAVY RAINFALL SUNDAY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  LOW PRESSURE IS EXPECTED TO REDEVELOP OUT IN THE PLAINS ON
  MONDAY AND ANOTHER UPPER LEVEL DISTURBANCE WILL DROP THROUGH
  THE NORTHERN PLAINS AND THE MID AND UPPER MISSISSIPPI VALLEY
  REGIONS.  A FRONTAL BOUNDARY WILL PUSH INTO THE AREA MONDAY
  NIGHT INTO TUESDAY AND WILL STALL OUT OVER THE AREA TUESDAY
  NIGHT INTO WEDNESDAY.  THE BEST CHANCE OF THUNDERSTORM ACTIVITY
  ACROSS THE OZARKS WILL BE FROM MONDAY NIGHT INTO TUESDAY NIGHT.
  SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WIND AND
  LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED OVERNIGHT. SPOTTERS MAY BE
  NEEDED MONDAY NIGHT INTO TUESDAY NIGHT PERIOD AS THE FRONT MOVES
  INTO THE AREA.

LINDENBERG/IZZI

In the hours before

Local storm report, May 23, 4:38 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
438 PM CDT SUN MAY 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             LINN CREEK              38.03N 92.72W
05/23/2004  0.75 INCH        CAMDEN             MO   PUBLIC
Special weather statement, May 23, 4:41 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
441 PM CDT SUN MAY 23 2004

MOZ057-058-069>071-079>083-088>096-101>104-240300-
BARRY-CAMDEN-CHRISTIAN-DADE-DALLAS-DENT-DOUGLAS-GREENE-JASPER-
LACLEDE-LAWRENCE-MARIES-MCDONALD-MILLER-NEWTON-PHELPS-POLK-PULASKI-
STONE-TANEY-TEXAS-WEBSTER-WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...HOUSTON...JOPLIN...LEBANON...MONETT...
MOUNT VERNON...NEOSHO...OSAGE BEACH...OZARK...ROLLA AND SPRINGFIELD.
441 PM CDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 266...IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...CAMDEN...CHRISTIAN...DADE...DALLAS...DENT...DOUGLAS...
GREENE...JASPER...LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...
NEWTON...PHELPS...POLK...PULASKI...STONE...TANEY...TEXAS...WEBSTER
AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...HOUSTON...
JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...OSAGE BEACH...
OZARK...ROLLA AND SPRINGFIELD.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.WHILE
SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS
AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR THE LATEST SEVERE WEATHER INFORMATION.

&&

LINDENBERG
Local storm report, May 23, 4:42 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
442 PM CDT SUN MAY 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             5 SW OSAGE BEACH        38.18N 92.68W
05/23/2004  1.00 INCH        CAMDEN             MO   PUBLIC

FEH
Local storm report, May 23, 5:31 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
531 PM CDT SUN MAY 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             LAKE OZARKS EAST        38.20N 92.73W
05/23/2004  2.00 INCH        CAMDEN             MO   PUBLIC

GAEDE
Local storm report, May 23, 5:35 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
535 PM CDT SUN MAY 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             5 NE SLEEPER            37.80N 92.54W
05/23/2004  0.75 INCH        LACLEDE            MO   LAW ENFORCEMENT

FEH
Local storm report, May 23, 5:39 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
539 PM CDT SUN MAY 23 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             5 NE SLEEPER            37.80N 92.54W
05/23/2004  0.75 INCH        LACLEDE            MO   LAW ENFORCEMENT

0532 PM     HAIL             LOCKWOOD                37.38N 93.97W
05/23/2004  1.00 INCH        DADE               MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

FEH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:06 PM CDTSevere Thunderstorm WarningSGFBenton39 min
May 23, 3:56 PM CDTSevere Thunderstorm WarningSGFHickory49 min
May 23, 4:16 PM CDTSevere Thunderstorm WarningSGFCamden44 min
May 23, 4:29 PM CDTSevere Thunderstorm WarningSGFMiller46 min
May 23, 5:07 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede23 min
May 23, 5:09 PM CDTSevere Thunderstorm WarningSGFDallas36 min
May 23, 5:16 PM CDTSevere Thunderstorm WarningSGFDade, Jasper, Lawrence44 min
May 23, 5:32 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede, Pulaski43 min
May 23, 5:57 PM CDTSevere Thunderstorm WarningSGFPolk48 min
May 23, 6:09 PM CDTTornado WarningSGFPhelps, Pulaski36 min
May 23, 6:17 PM CDTFlash Flood WarningSGFLawrence5 hr
May 23, 6:18 PM CDTSevere Thunderstorm WarningSGFLaclede27 min
May 23, 6:31 PM CDTTornado WarningSGFLawrence44 min
May 23, 6:46 PM CDTSevere Thunderstorm WarningSGFDent, Laclede, Phelps, Pulaski, Texas44 min
May 23, 6:54 PM CDTTornado WarningSGFChristian, Stone51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.